Pharmacists can play a major role in identifying, preventing, and managing adverse effects involving irregular heart rhythms, according to a new scientific statement from the American Heart Association (AHA).

Many medications can lead to arrhythmias, which can cause the heart to beat too fast, too slowly, or with an irregular rhythm. They can be caused by genetics or a myriad of medical conditions, including coronary artery disease, thyroid problems, or electrolyte imbalances.

The new AHA statement reviewed medications that can cause or exacerbate arrhythmias, techniques for management and prevention, and treatment options for patients at risk of developing arrhythmias.

Although there are often no symptoms of an arrhythmia, some patients may feel their heart “racing” or “fluttering,” may have trouble breathing, or may feel faint and become dizzy. If left untreated, an arrhythmia can cause damage the heart, brain, or other organs, and some may be life-threatening or require immediate treatment.

“Many commonly used medications can cause irregular heartbeats as a side effect,” said James E. Tisdale, PharmD, FAHA, in a press release. “While the risk is relatively low, it is important for health care professionals to consider that their patient’s arrhythmia could be caused or worsened by a medication.”

Individuals with a history of heart attack, heart disease, or previous heart surgery are at a higher risk of developing arrhythmia after exposure to some medications. Other risk factors can include older age, potassium or magnesium deficiencies, and excessive alcohol intake. Some patients may also have a genetic predisposition.

According to the statement, taking medications as directed and maintaining normal electrolyte levels, kidney function, and liver function can help reduce the risk of arrhythmia. Patients should be prescribed the lowest effective dose of arrhythmia-inducing medications and should minimize or avoid the use of stimulants and excessive alcohol intake if they are at risk.

For some high-risk medications, the statement said some patients may need to be hospitalized using a heart monitor while starting the medication. Regular ECG monitoring may also need to be performed for patients at risk of a drug-induced arrhythmia.

Treatment for a medication-induced arrhythmia typically includes discontinuing the medication and may also include antiarrhythmic drugs or placement of a pacemaker.

“Medications are extremely important and beneficial for treating a large variety of diseases and chronic health conditions, and patients should not change or stop taking any of their medicines without talking with their health care professional,” Tisdale said.

Understanding these risk factors and treatments may be especially important during the coronavirus disease 2019 (COVID-19) pandemic, because chloroquine, hydroxychloroquine, and azithromycin can all cause heart rhythm disturbances. Specifically, the statement noted that arrhythmias have been reported as an adverse effect of hydroxychloroquine alone and in combination with azithromycin among patients with COVID-19.

Other proposed medications for COVID-19 include lopinavir and ritonavir, which can also potentially interfere with heart rhythms.

“Much remains unknown about the underlying mechanisms of arrhythmias associated with specific medications, and further research is needed to better understand risk factors and treatment options,” Tisdale concluded. “We hope raising awareness will result in clinicians being attentive to risk factors, and avoiding, where possible, medications that can cause or worsen arrhythmias in patients who are at higher risk.”

REFERENCE
Identifying, preventing, and managing heart rhythm side effects of medicines [news release]. American Heart Association; September 15, 2020. https://newsroom.heart.org/news/identifying-preventing-and-managing-heart-rhythm-side-effects-of-medicines?preview=1ee8. Accessed September 25, 2020.